You get up in the morning, and there’s ringing in your ears. They were okay yesterday so that’s peculiar. So now you’re asking yourself what the cause may be: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been playing your music at an unreasonable volume (it’s all been very moderate lately). But you did take some aspirin for your headache last night.
Might it be the aspirin?
You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you recall hearing that some medications can produce tinnitus symptoms. is aspirin one of those medicines? And does that mean you should quit taking aspirin?
What’s The Relationship Between Tinnitus And Medications?
Tinnitus is one of those disorders that has long been rumored to be linked to many different medications. But those rumors aren’t exactly what you’d call well-founded.
The common notion is that tinnitus is widely viewed as a side effect of a diverse range of medicines. But the fact is that only a few medicines result in tinnitus symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of theories:
- It can be stressful to start taking a new medication. Or more frequently, it’s the root condition that you’re taking the medication to treat that brings about stress. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So in this case, the tinnitus symptoms aren’t being caused by the medicine. It’s the stress of the entire ordeal, though the confusion between the two is somewhat understandable.
- The condition of tinnitus is pretty common. Chronic tinnitus is an issue for as many as 20 million people. When that many people cope with symptoms, it’s inevitable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can begin right around the same time as medication is taken. It’s understandable that people would incorrectly assume that their tinnitus symptoms are being caused by medication due to the coincidental timing.
- Your blood pressure can be changed by many medications which in turn can trigger tinnitus symptoms.
What Medications Are Linked to Tinnitus
There is a scientifically established link between tinnitus and a few medications.
The Connection Between Powerful Antibiotics And Tinnitus
There are a few antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are normally reserved for specific instances. High doses are known to result in damage to the ears (including creating tinnitus symptoms), so such dosages are usually avoided.
Medication For High Blood Pressure
Diuretics are often prescribed for people who have hypertension (high blood pressure). When the dosage is considerably higher than normal, some diuretics will cause tinnitus.
Aspirin Can Trigger Ringing in Your Ears
And, yes, the aspirin may have been what brought about your tinnitus. But here’s the thing: Dosage is again extremely important. Usually, high dosages are the real problem. The dosages you would take for a headache or to ward off heart disease aren’t often big enough to cause tinnitus. But when you stop taking high doses of aspirin, fortunately, the ringing tends to recede.
Consult Your Doctor
Tinnitus might be able to be caused by several other unusual medicines. And the interaction between some mixtures of medications can also create symptoms. That’s why your best course of action is going to be talking about any medication worries you might have with your doctor or pharmacist.
You should also get checked if you start noticing tinnitus symptoms. It’s difficult to say for certain if it’s the medicine or not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.